Originally Posted by flowergirl2day
I could not agree with you more! I strongly suspect the ACE inhibitors constrict the airways. As you know, I am not on the beta blockers anymore. I asked (demanded describes it more accurately) to go back on the beta blockers INSTEAD of the CCBs. The doctor changed his mind about the cardioselective BBs and said no.
I had no problems whatsoever with my breathing in my 48 years until a few months AFTER I started taking all my meds (in high doses, as it were). Whatever his reasons, my doctor does not want me on asthma meds anyway. If I am in fact right and the meds are to blame for my shortness of breath , the asthma meds would not help at all.
My neighbor is a lifelong asthmatic (I just learned) and l can ask her any questions about asthma. I already have. She gave me a name of an excellent asthma specialist. I wonder if these specialists can determine the abscence of asthma?
My neighbor thinks I'd be helped by the steroids.
The tech performing my pulmonary testing insisted that while some medications aggravate asthma, they do NOT cause it. I have not done any research whatsover on asthma yet as I don't believe I really have it. I do have a library book here about asthma, which I plan to read. That's the extent of it for now. This is something I surely did not need to deal with.... I just might have to learn to live with it.
As I cannot think of another way to find out for sure, I have considered (and rejected) stopping ALL meds for a month to see if the SOB lessens or dissapears. Probably not a good idea. Actually, I am very tempted even now, so have not rejected the idea completely.
I had to inform my employer I would not be returning to work yet as the doctor is unsure and cannot pin down the date. I doubt I'd be able to work being short of breath, anyway. It limits my activities severely.
Beth, I wonder about the Hctz...my BP is good now for the most part. This drug caused you problems, it caused me problems..it's keeping my blood pressure reasonaby low...I don't feel it's right for me though I don't know why. I know the BP doctor did not include it in my drug regimen for a reason. Thanks for your thoughts on this.
Forgive me but I'm starting a new thread for the purpose of staying on topic...
I'm trying to put pieces of the puzzle together for myself and I think we have similar puzzle pieces,
so it may help to compare notes.
First off, I've lost track of what meds you're taking,
so please forgive me...but I still think it's important we share some info so we don't have to duplicate or compound our health problems!
...I had no problems whatsoever with my breathing in my 48 years until a few months AFTER I started taking all my meds (in high doses, as it were).
Similar here...although every couple of years or so I would have a breathing/coughing attack that lasted less than 2 minutes...but in 53 years, it was so minor I thought it to be normal and never thought to seek treatment for it. My last breathing attack which was under the influence of atenolol lasted at least one month!!!
I suspect you are correct about the asthma meds not working if the breathing problems are a side effect of the meds...I didn't take advair (my primary physician prescribed this for me) long enough to find out if it would work (I was on hct at the time). About that time I realized that I went from being med free to taking 3 rx meds per day plus supplements and despite brain fog, something in me said "Something's wrong with this picture" and I stopped taking the advair...in addition to the advair, I was prescribed Nasonex because I was so congested I couldn't sleep with my cpap mask...didn't realize it until now, but that's 2 different breathing problems I had on meds that I don't have now (am med free for the time being).
I have a lot to say re: asthma...please bear with me, Flowergirl!
Although the tech insisted meds cannot cause asthma, I'm one to be skeptical until proven otherwise. Think about all those doctors with years of experience who roll their eyes and imply, "It can't possibly be a side effect...". Remember my mantra? "No one person knows everything" and "Never rely on only one source".
My sleep doctor is a board certified sleep specialist who is also a pulmonary specialist (asthma doctor). I have had a chance to read the charts on his walls regarding asthma (no, that doesn't make me a specialist,
) but from what I understand they can test conclusively for asthma by exposing you to a certain chemical--I forget what it is--to see if you have a reaction. But I run on...I have told my sleep doctor about the respiratory attacks I get and he said something but I was so sleep deprived at the time (still under the influence of bp meds) that I wasn't assertive enough to ask him to clarify. I will do so when I have my annual sleep eval in Sept/Oct this year.
As far as your neighbor goes, I am glad you have someone you can talk to about this...but having been on steroids for 10 days due to mononucleosis that I caught at work, I would say "Beware, beware, beware"...steroids interfere with one's immune system, and can cause many, many problems. I literally developed a hole in my thumb due to steroids and my doctor told me I was lucky I didn't lose my hand---it took a number of different antibiotics to get the thumb healed.
And last but not least re: asthma, the asthma boards here are very good and I have read some very helpful info there...
No, I don't think it would be a good idea to stops the meds for the sake of your breathing...your condition limits your choices...and I felt somewhat guilty mentioning the breathing stuff but despite the limitations you face with your meds, knowledge is power, and hopefully good health. And if you stopped meds, it may take more than a month to regain normal breathing...I had breathing problems more than a month after disco'ing atenolol...some of these meds stay in your system longer than you think...and the effects can linger longer than the drug does so again, unless you can disco without risking elevated bp's, it's probably not a good choice for testing the breathing theory.
It must be so very frustrating, not knowing when you'll be able to return to work...but remember, you've got a full time job learning about your condition, taking good care of yourself, and challenging those doctors...
so do save your energy and strength for those things as when you regain your health, you will be able to return to work (perhaps as a bp consultant
Re: Hydrochlorothiaze (hct)
If I recall correctly, you were originally prescribed potassium sparing meds. Although your doctors didn't (and apparently still don't) know what condition is causing your high blood pressure, I suspect they knew that your potassium levels were too low...otherwise, you'd be taking meds that were similar to those that most of us on this board are taking! Hct can rob the body of potassium which some researchers say play an even bigger role in controlling bp than sodium does. So my thought is that you might want to be very aware of the symptoms of potassium deficiency because you might be at risk...hct initially brought my pressures down within the first 4 weeks...but I think the side effects eventually caused the pressures to rise. I have no proof , just some circumstantial evidence. Hct is a miracle drug for many, and it is a miracle drug for many reasons...but as you know, it has pros and cons...one has to weigh the risks with the benefits, like every other drug out there.
It was good to hear from you...I read your posts, am inspired by your energy and positive outlook, and am reassured to know you continue to read, to question, and to share your experiences as we can all benefit so much from each others thoughts and experiences! And I am very glad Peny is on this board....she knows some very important stuff that I think will help you, and she can speak from experience!